Kentucky, 2008

Damaging Wind in Kentucky, July 12, 2008

July 12, 2008 · NWS JKL · 1 event in 1 county or zone

Thunderstorms developed well ahead of an approaching cold front on July 12th. One of these storms became severe, producing damaging winds in Fleming County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Thunderstorms developed well ahead of an approaching cold front on July 12th. One of these storms became severe, producing damaging winds in Fleming County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 12, 9:10 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 12, 9:10 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1010 AM EDT SAT JUL 12 2008

.SHORT TERM.../THE REST OF TODAY/...UPDATED

UPPER LEVEL SHORT WAVE WELL AHEAD OF DEVELOPING PLAINS SYSTEM IS
KICKING OFF A BROKEN LINE OF SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS CNTRL KY THIS MORNING. GOES SOUNDING DATA INDICATES ENOUGH
INSTABILITY IN PLACE ACROSS THE AREA FOR ACTIVITY TO CONTINUE. IN
ADDITION...RTMA AND NAM12 SFC ANALYSIS SHOWS ACTIVITY DEVELOPING
ALONG AN AREA OF CONVERGENCE THAT IS ORIENTED NORTH AND SOUTH ACROSS
THE CNTRL PORTION OF THE COMMONWEALTH WHICH IS ACTING AS THE TRIGGER.
THIS NARROW LINE OF CONVERGENCE WILL SHIFT EASTWARD INTO THE
AFTERNOON HOURS BEFORE DISSIPATING...PROBABLY REACHING AS FAR AS THE
INTERSTATE 75 CORRIDOR.

FOR THE UPDATE THIS MORNING INCREASED POPS ACROSS THE BOARD...WITH
CHANCE IN THE WEST FOR ONGOING AND DEVELOPING THUNDERSTORMS...AND
SLIGHT POPS IN THE EAST TO ACCOUNT FOR THE POTENTIAL OF ANY OUTFLOW
BOUNDARIES KICKING OFF ANYTHING THERE. ALSO MADE SOME SLIGHT
ADJUSTMENTS TO TEMPS TO ACCOUNT FOR ADDITIONAL CLOUD COVER. WHILE
BAND IS NARROW...DEBRIS COULD HAMPER TEMPS SLIGHTLY. UPDATED
PRODUCTS OUT SHORTLY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH MONDAY/

HIGH PRESSURE CURRENTLY CENTERED ACROSS THE APPALACHIANS WILL PROVIDE
ANOTHER DRY AND WARM DAY FOR MOST. TEMPERATURES WILL START OUT
SEVERALS DEGREES WARMER IN MANY LOCATIONS...ALLOWING FOR HIGHS
TOPPING OUT AROUND THE 90 DEGREE MARK. MOISTURE WILL BE ON THE
INCREASE FROM THE WEST THIS AFTERNOON...WITH PERHAPS ENOUGH TO ALLOW
FOR AN ISOLATED STORM OR TWO GENERALLY ALONG AND WEST OF A
FLEMINGSBURG TO SOMERSET LINE.

A COLD FRONT CURRENTLY ALIGNED FROM WESTERN WISCONSIN DOWN THROUGH
WESTERN KANSAS WILL MAKE GOOD PROGRESS TODAY AS A VIGOROUS SHORT WAVE
TROUGH SWINGS THROUGH THE NORTHERN PLAINS AND THE GREAT LAKES.
PRECIPITATION CHANCES WILL BE ON THE INCREASE LATE TONIGHT FROM
NORTHWEST TO SOUTHEAST AS THE COLD FRONT APPROACHES. MODEL TIME
HEIGHTS SHOW ONLY WEAK FORCING AVAILABLE...HOWEVER WITH GOOD LOW
LEVEL MOISTURE IN PLACE AND LIKELY COMPLEXES OF STORMS UPSTREAM...IT
WOULD NOT TAKE MUCH TO GET AT LEAST SOME SCATTERED ACTIVITY GOING.

BEST CHANCE WILL ARRIVE DURING THE DAY ON SUNDAY AND INTO SUNDAY
EVENING AS THE COLD FRONT CROSSES KENTUCKY. INCREASED POPS TO
CATEGORICAL ACROSS THE BOARD WITH A SATURATED COLUMN AND FORCING FROM
THE FRONT. MODELS HAVE BEEN CONSISTENTLY SHOWING PWATS EXCEEDING 2
INCHES FROM EARLY SUNDAY MORNING THROUGH LATE SUNDAY AFTERNOON.
ISOLATED FLASH FLOODING WILL BE THE BIGGEST CONCERN WITH THE
THUNDERSTORMS...ALTHOUGH IT IS NOT ENTIRELY OUT OF THE QUESTION TO
GET SOME WET MICRO-BURSTS WITH ENOUGH STORM TO STORM INTERACTION.
ADDITIONALLY...ANY OF THE MORE INTENSE STORMS WILL CONTAIN A LOT OF
LIGHTNING.

CONVECTION WILL LINGER IN SOUTHEAST KENTUCKY EARLY SUNDAY
EVENING...BEFORE HIGH PRESSURE BUILDS IN FROM THE
NORTHWEST...BRINGING COOLER AND DRIER WEATHER FOR MONDAY.

FOR TEMPERATURES...USED A BLEND OF PERSISTENCE AND AN ENSEMBLE OF THE
LATEST MOS GUIDANCE.

.LONG TERM.../MONDAY NIGHT THROUGH FRIDAY/

UNEVENTFUL EXTENDED PACKAGE AS HIGH PRESSURE DOMINATES. WEATHER
LOOKS DRY THROUGH THE ENTIRE PERIOD...DEFINITELY MORE TYPICAL OF A
SUMMERTIME PATTERN. FOR TEMPERATURES...A NORTHERLY FLOW PATTERN
SHOULD KEEP THE WEATHER RELATIVELY COOL AT FIRST. TEMPERATURES CLIMB
QUICKLY DURING THE LATTER HALF OF THE EXTENDED AS HIGH PRESSURE
SHIFTS TO THE EAST AND SOUTHERLY FLOW ONCE AGAIN RETURNS TO THE
AREA.

OVER THE HORIZON...NEXT COLD FRONTAL BOUNDARY DOES NOT ENTER THE
PICTURE UNTIL THE WEEKEND.

&&

.AVIATION.../12Z TO 12Z/

STILL EXPECTING VFR CONDITIONS THROUGH END OF TAF PERIOD AT ALL THREE
TAF SITES. WITH MOISTURE ON THE INCREASE DURING THE DAY
TODAY...MIDDLE AND HIGH LEVEL CLOUD COVER WILL EVENTUALLY OVERSPREAD
THE AREA BY LATE THIS AFTERNOON. CIGS WILL REMAIN AT 20 TO 25K UNTIL
AFTER 1Z TONIGHT...AT WHICH TIME A BROKEN DECK OF CLOUDS AT 5-6K WILL
MOVE IN FROM THE WEST AHEAD AN APPROACHING COLD FRONT AND PREFRONTAL
TROUGH. PRECIPITATION SHOULD HOLD OFF UNTIL SUNDAY MORNING...WITH THE
BEST CHANCE FOR SHOWERS COMING SUNDAY AFTERNOON AS THE COLD FRONT
MOVES ACROSS THE AREA. HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE
POSSIBLE WITH ANY THUNDERSTORMS TONIGHT AND TOMORROW.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN/RAY
LONG TERM....RAY
AVIATION...AR
Hazardous weather outlook, Jul 12, 9:25 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1025 AM EDT SAT JUL 12 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1025 AM EDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. A FEW STORMS COULD
BECOME STRONG...PRODUCING FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND SUNDAY NIGHT...WITH THE
BEST CHANCE OCCURRING DURING THE AFTERNOON HOURS ON SUNDAY AS A COLD
FRONT PASSES THROUGH THE AREA. ANY THUNDERSTORMS THAT PASS REPEATEDLY
OVER THE SAME LOCATIONS WILL BRING A THREAT OF ISOLATED FLASH
FLOODING. ADDITIONALLY...FREQUENT CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH ANY OF THE MORE INTENSE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN/RAY

In the hours before

Special weather statement, Jul 12, 11:44 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1244 PM EDT SAT JUL 12 2008

KYZ068-079-121715-
ROCKCASTLE-PULASKI-
1244 PM EDT SAT JUL 12 2008

...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN ROCKCASTLE AND NORTH
CENTRAL PULASKI COUNTIES THROUGH 115 PM EDT SATURDAY AFTERNOON...

AT 1243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EUBANK...
MOVING EAST AT 23 MPH.

THIS STORM WILL BE NEAR WOODSTOCK AROUND 105 PM EDT...BANDY AROUND
110 PM EDT...WILLAILLA AROUND 115 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

IN ADDITION...THE VERY HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER
ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Special weather statement, Jul 12, 12:10 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
110 PM EDT SAT JUL 12 2008

KYZ044-121745-
FLEMING-
110 PM EDT SAT JUL 12 2008

...A STRONG THUNDERSTORM TO AFFECT EASTERN FLEMING COUNTY THROUGH 145
PM EDT SATURDAY AFTERNOON...

AT 110 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HILLSBORO...
MOVING EAST AT 26 MPH.

THIS STORM WILL BE NEAR POPLAR PLAINS AROUND 115 PM EDT...GODDARD
AROUND 120 PM EDT...PLUMMERS LANDING AROUND 125 PM EDT...MUSES MILLS
AROUND 130 PM EDT.

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...WITH RAINFALL RATES OF UP
TO AN INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

IN ADDITION...THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON
AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY

The radar

The Jackson,KY radar (KJKL), 82 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fleming

When
July 12, 12:25 PM EST to 12:29 PM EST
Where
Fleming County, 1 mi S of Plummers Lndg
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
38.306, -83.550

One large tree was blown down onto 2 vehicles by thunderstorm wind gusts. A large limb was also blown down and a flag pole was bent in half.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122473.